Alert archive / Alabama / Red Flag Warnings in 2009
Red Flag Warning 7, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Feb 17, 2009, 7:51 AM CST for 21 counties in Alabama. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2009, 7:51 AM CST (13:51 UTC)
- In effect from
- Feb 17, 2009, 12:00 PM CST
- Expired
- Feb 17, 2009, 12:54 PM CST
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
All 21 counties
Barbour County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3178 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 171351 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 751 AM CST TUE FEB 17 2009 ...A RED FLAG WARNING IS IN EFFECT FOR EASTERN PORTIONS OF CENTRAL ALABAMA THIS AFTERNOON... .DRY AIRMASS ACROSS CENTRAL ALABAMA WILL CREATE A HIGH FIRE DANGER THIS AFTERNOON...AS RELATIVE HUMIDITY VALUES WILL FALL BELOW 25 PERCENT FOR SEVERAL HOURS. OUTDOOR BURNING IS HIGHLY DISCOURAGED.. ALZ017>021-026>029-036>038-042>050-172300- /O.NEW.KBMX.FW.W.0007.090217T1800Z-090217T2300Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-LOWNDES-ELMORE-MONTGOMERY- MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 751 AM CST TUE FEB 17 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 5 PM CST THIS AFTERNOON. A DRY AIR MASS AND SUNNY SKIES WILL CAUSE RELATIVE HUMIDITIES TO FALL BELOW 25 PERCENT FOR SEVERAL HOURS DURING THE HEAT OF THE DAY THIS AFTERNOON. OUTDOOR BURNING IS HIGHLY DISCOURAGED.* SEGMENT TEXT GOES HERE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. $$
1 follow-up statement
000 WWUS84 KBMX 171854 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CST TUE FEB 17 2009 ...RED FLAG WARNING CANCELED... ALZ017>021-026>029-036>038-042>050-172000- /O.CAN.KBMX.FW.W.0007.000000T0000Z-090217T2300Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-ST. CLAIR-TALLADEGA-CLAY- RANDOLPH-COOSA-TALLAPOOSA-CHAMBERS-LOWNDES-ELMORE-MONTGOMERY- MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1254 PM CST TUE FEB 17 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS CANCELLED THE RED FLAG WARNING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 17, 5:49 AM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Feb 17, 5:49 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 549 AM CST TUE FEB 17 2009 .UPDATE...FOR AVIATION. && .DISCUSSION... COMPLEX WEATHER SITUATION DEVELOPING FOR TONIGHT THROUGH TOMORROW NIGHT...GARNERING THE LIONS SHARE OF ATTENTION AND TIME TONIGHT. NOT SURPRISED AT ALL TO SEE THE SLIGHT RISK ADDED IN THE DAY ONE OUTLOOK FOR LATE TONIGHT. AS MENTIONED LAST NIGHT...MOISTURE BEGINS SURGING NORTHWARD TONIGHT...RESULTING IN AN IMPRESSIVE AREA OF ISENTROPIC LIFT SPREADING EASTWARD OUT OF THE MISSISSIPPI VALLEY...IN EXCESS OF 50 KTS RIDING UP AND OVER THE SURGING WARM FRONT. EXPECT RAIN AND THUNDER TO BECOME WIDESPREAD OVER ALL BUT LOCATIONS ALONG AND SOUTH OF I-85 OVERNIGHT TONIGHT. AGREE WITH SPC ASSESSMENT FOR THE RISK OF ELEVATED STRONG STORMS AS EARLY AS MIDNIGHT IN THE EXTREME NORTHWEST...BUT WITH BEST THREAT BETWEEN ABOUT 3 AM AND 9 AM WEDNESDAY. WITH A RATHER DEEP COOL LAYER BELOW...MAIN THREAT HERE WOULD BE LIMITED TO LOCALLY HEAVY RAIN AND POSSIBLY LARGE HAIL. EVOLUTION OF SEVERE THREAT FOR THE REMAINDER OF THE DAY ON WEDNESDAY IS A BIT UNCERTAIN AND CONTINGENT UPON THE MAGNITUDE OF THE INSTABILITY THAT MIGHT BE REALIZED. AGAIN...UPPER LEVEL DYNAMICS ARE BIT MORE FAVORABLE THAN THEY WERE LAST WEEK. SUPPORTING A POSSIBLE THREAT ARE COLDER UPPER LEVEL TEMPS AND STEEPER MID-LEVEL LAPSE RATES...SUFFICIENT BUT NOT OVERPOWERING SHEAR...AND A MID-LEVEL DRY PUNCH OVER THE WARM SECTOR. AS FOR POSSIBLE MITIGATING FACTORS...PRIMARILY THE LACK OF INSTABILITY AS THE ATMOSPHERE WILL STRUGGLE TO RECOVER FROM THE OVERNIGHT PRECIP AND THICK CLOUDS FOR MUCH OF THE DAY...AS WELL AS A DIMINISHING LOW LEVEL JET THROUGH THE DAY. UPPER LEVEL JET IS NOT IDEALLY POSITIONED AS WELL...BUT JET MAX APPROACHING WILL CERTAINLY PROVIDE A DECENT ENVIRONMENT. NAM ONCE AGAIN STRONGLY SUGGESTING REDEVELOPMENT ALONG/JUST AHEAD OF THE FRONT IN THE LATE AFTERNOON AND EVENING...AND NAMBUFR SOUNDINGS ARE FAIRLY IMPRESSIVE. ALL THIS DEPENDS ON INSTABILITY WHICH WILL REQUIRE SOME CLEARING IN THE WARM SECTOR...WHICH LOOKS POSSIBLE BY MID AFTERNOON. FOR NOW WILL GO AHEAD WITH THE CONCEPT OF REDEVELOPMENT IN THE AFTERNOON ALONG AND AHEAD OF THE FRONT...WHICH SHOULD END BY 03Z THURSDAY. AGAIN...THIS IS A VERY TENUOUS FORECAST THAT COULD EASILY SWAY ONE WAY OR THE OTHER. OBVIOUSLY...A SITUATION THAT WILL HAVE TO BE CLOSELY MONITORED. BEYOND WEDNESDAY...EXPECT CLEARING SKIES FOR THURSDAY AND FRIDAY...WITH TEMPS BELOW NORMAL. NOW LOOKS LIKE THE SATURDAY CLIPPER HAS A LITTLE MORE JUICE TO IT...ALTHOUGH I DO HAVE TO QUESTION THE EXTENT OF RETURN MOISTURE SO QUICKLY AHEAD OF THIS SYSTEM IN MAINLY NORTHWESTERLY FLOW. FOR NOW...DECIDED TO ADD RAIN SHOWER OR SNOW SHOWER WORDING ACROSS NORTHERN THIRD OR SO OF THE SLIGHT CHANCE VARIETY EARLY SATURDAY MORNING...LASTING INTO MID- MORNING BEFORE TEMPERATURES WARM ENOUGH TO CHANGE THINGS OVER TO RAIN SHOWERS. NOT EXPECTING ANY MAJOR PROBLEMS AT THIS POINT...BUT COULD NOT IGNORE THE POPS AND TEMPS AT THIS STAGE OF THE GAME AND PRETTY MUCH HAD TO PUT IT OUT THERE. AFTER THE CLIPPER PASSES THROUGH SATURDAY EVENING...COOL HIGH PRESSURE SHOULD TAKE US WELL INTO MONDAY...JUST AHEAD OF THE NEXT APPROACHING SYSTEM...WITH TEMPS RUNNING SOME 5 TO 10 DEGREES BELOW NORMAL. JD/02 && .AVIATION...12Z TAF DISCUSSION. VFR CONDITIONS ARE EXPECTED THROUGH AT LEAST 06Z FOR ALL LOCATIONS. BETWEEN 06 AND 09Z CEILINGS WILL BEGIN TO DROP FROM 5000 TO 2000 TO 3000 FEET ACROSS THE NORTHERN TAF SITES. THIS IS ALL DUE TO THE APPROACHING STORM SYSTEM AND ASSOCIATED WARM FRONT. OVERALL TIMING HAS NOT CHANGED MUCH AT ALL SO CONTINUED TO INCLUDE VCSH AT NORTHERN SITES AFTER 00Z. CONFIDENCE INCREASING WITH RAIN AND THUNDERSTORMS POSSIBLE...SO INCLUDED RAIN AND VCTS FOR NORTHERN SITES BY 05 TO 06Z AND TSRA BY 08 TO 09Z. THE SOUTHERN SITES WILL STAY IN VFR CONDITIONS THROUGH THE PERIOD. DID GO AND INCLUDE VCSH AFTER 09Z FOR MGM AND TOI. THERE ARE TWO ISSUES NOT MENTIONED IN THE TAFS THAT NEED TO BE DISCUSSED IN THIS SECTION. ONE WOULD BE THE THREAT FOR LLWS AT THE TAF SITES. THIS WILL BE MOST LIKELY FOR THE LOCATIONS BETWEEN 00 AND 06Z. CONFIDENCE IS FAIRLY LOW...SO DID NOT MENTION FOR NOW...ESPECIALLY BEING MORE THAN 12 HOURS AWAY AND OUTSIDE THE CRITICAL TIME PERIOD. SECOND WILL BE RESTRICTED VIS WITH ANY THUNDERSTORM. GIVEN THAT MOST OF THE ACTIVITY IS EXPECTED AT THE END OF THE PERIOD...JUST INTRODUCED OVERALL TIMING. AS THE EVENT DRAWS CLOSER...MORE SPECIFIC INFORMATION ON VIS RESTRICTED BY THUNDERSTORMS WILL BE INCLUDED. 16 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 02/02/16
Hazardous weather outlook, Feb 17, 6:20 AM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 620 AM CST TUE FEB 17 2009 ALZ011>015-017>050-181220- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 620 AM CST TUE FEB 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT LOW RELATIVE HUMIDITIES AND WARM AFTERNOON TEMPERATURES...WILL HELP CREATE A HIGH FIRE DANGER ACROSS EASTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY EAST OF I 65. A RED FLAG WARNING IS EFFECT FROM NOON TO 5 PM. OUTDOOR BURNING IS HIGHLY DISCOURAGED. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT FOR NORTHWESTERN PORTIONS OF CENTRAL ALABAMA...GENERALLY NORTH OF A MILLPORT TO SIPSEY LINE...AS A WARM FRONT MOVES NORTH THROUGH THE AREA. THE MAIN THREAT WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS THE NORTHWEST THROUGH 9 AM...AS A WARM FRONT MOVES NORTH THROUGH THE AREA. THE MAIN THREAT WILL BE LARGE HAIL. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE ON WEDNESDAY... FROM 12 PM TO 9 PM...AS A COLD FRONT MOVES THROUGH THE AREA. THE BEST TIME FOR ANY SEVERE WEATHER WILL BE BETWEEN 2 PM AND 8 PM. THE GREATEST CONCERN WILL BE WIND GUSTS OF 40 TO 60 MPH AND HAIL... ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT AT THIS TIME. BREEZY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY IN ASSOCIATION WITH THE COLD FRONT. IN ADDITION STRONG WINDS WILL BE POSSIBLE AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED OVERNIGHT TUESDAY AND INTO WEDNESDAY.
Nearby
Red Flag Warnings in Alabama, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.